Nevada, 2008

High Wind in Nevada, November 15, 2008

November 15, 2008 · NWS VEF · 1 event in 1 county or zone

A cold front brought gusty north winds to the Desert Southwest. These winds were locally enhanced by areas of favorably oriented terrain.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A cold front brought gusty north winds to the Desert Southwest. These winds were locally enhanced by areas of favorably oriented terrain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Nov 14, 9:45 PM PST, 2 hours 45 minutes earlier.

Area forecast discussion, Nov 14, 9:45 PM PST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
945 PM PST FRI NOV 14 2008

.SYNOPSIS...NORTH WINDS WILL DECREASE OVERNIGHT WITH LOCALLY BREEZY
CONDITIONS ON SATURDAY ALONG THE COLORADO RIVER VALLEY. OTHERWISE
HIGH PRESSURE WILL BUILD OVER THE AREA RESULTING IN DRY CONDITIONS
WITH TEMPERATURES WELL ABOVE NORMAL INTO THE MIDDLE OF NEXT WEEK.
THIS WILL LEAD TO RECORD OR NEAR RECORD HIGH TEMPERATURES AT SOME
LOCATIONS.
&&

.UPDATE...THE LATEST OBSERVATIONS AND 00Z MODEL GUIDANCE SUPPORT THE
OVERALL FORECAST TRENDS. WINDS WERE A LITTLE STRONGER THAN FORECAST
IN THE OWENS VALLEY THIS EVENING BUT RECENT OBSERVATIONS INDICATED
SPEEDS WERE DIMINISHING. THE STRONG GRADIENT ACROSS SOUTHERN NEVADA
(16 MB FROM ELY TO NEEDLES) WILL HOLD OVERNIGHT THEN GRADUALLY RELAX
SATURDAY. WINDS WILL BE A LITTLE GUSTY THROUGH EARLY SATURDAY
AFTERNOON IN AREAS THAT FAVOR A NORTHEAST DIRECTION. NO UPDATE
PLANNED. -ADAIR-

.AVIATION...FOR MCCARRAN...NORTHEAST WINDS OF 9-12 KNOTS WILL
LIKELY PERSIST MUCH OF THE NIGHT THEN DIMINISH AND POSSIBLY GO
VARIABLE FROM 10-15Z. SATURDAY WILL SEE NORTHEAST WINDS AGAIN
AFTER 17Z AND THE LATEST GUIDANCE INDICATES THE PERIOD 18Z-22Z
COULD SEE SPEEDS OF 10-15 KNOTS...WHICH WOULD NOT BE FAVORABLE FOR
CONFIGURATION 3. AFTER 22Z...NORTHEAST TO EAST WINDS WITH SPEEDS
BELOW 10 KNOTS ARE A GOOD BET.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NORTH WINDS 10-15 KTS WILL CONTINUE MUCH OF THE NIGHT.
THE EXCEPTION WILL BE THE COLORADO RIVER VALLEY WHERE NORTH WINDS OF
10-20KTS AND OCCASIONAL GUSTS UP TO 30KTS WILL OCCUR.
SATURDAY WILL SEE LIGHT NORTHEAST WINDS MOST PLACES AND AGAIN THE
EXCEPTION WILL BE THE COLORADO RIVER VALLEY WHERE WINDS WILL BE 15
TO 20 KNOTS WITH GUSTS TO 30 KNOTS. -ADAIR-
&&

.PREV DISCUSSION.../318 PM PST FRI NOV 14 2008/

.SHORT TERM...WINDS CONTINUE TO BE THE MAIN CONCERN INITIALLY.
SURFACE PRESSURE GRADIENTS REMAINING STRONG BETWEEN CENTRAL NEVADA
AND THE LOWER COLORADO RIVER VALLEY...14MB...AND THIS ALONG WITH
NORTHERLY FLOW ALOFT HAVE ALLOWED FOR GUSTY WINDS THROUGHOUT MUCH OF
THE DAY. EXPECT THESE WINDS TO DECREASE INTO THE EARLY EVENING AS
THE FLOW ALOFT BEGINS TO DECREASE AS WELL AS THE SURFACE GRADIENTS.
HOWEVER LOCAL BREEZY CONDITIONS TO CONTINUE...ESPECIALLY IN THE
MORNING ALONG THE COLORADO RIVER VALLEY. WILL KEEP THE WIND
ADVISORIES IN EFFECT THROUGH EARLY EVENING. BESIDES THE WINDS...A
RIDGE OF HIGH PRESSURE CENTERED JUST OFF THE WEST COAST WILL BUILD
OVER THE WESTERN STATES THROUGH THE WEEKEND WITH THE CENTER OF THE
RIDGE OVER NEVADA BY 12Z MONDAY. THIS WILL RESULT IN VERY WARM AND
DRY CONDITIONS. DAYTIME TEMPERATURES SUNDAY AND MONDAY WILL BE WELL
ABOVE NORMAL WITH NEAR TO RECORD TEMPERATURES POSSIBLE.

.LONG TERM...ASIDE FROM A WEAK SHORTWAVE RIDING OVER IT ON
TUESDAY...A STRONG RIDGE WILL REMAIN ANCHORED OVER THE AREA. THIS
WILL BRING SUNNY AND WARM CONDITIONS. GUIDANCE AND THE FORECAST
PREDICTS TEMPERATURES TO BE CLOSE TO AND MAYBE EXCEED RECORD HIGHS
FOR A FEW LOCATIONS TUESDAY THROUGH THURSDAY. LOOKING FURTHER OUT
MODELS ARE PREDICTING A PATTERN CHANGE NEXT WEEKEND WITH A DEEP
TROUGH APPROACHING THE COAST AND THE RIDGE BEING NUDGED EAST OVER
THE ROCKIES AND PLAINS.
&&

.FIRE WEATHER...NORTH WINDS WILL DECREASE THROUGH THE EARLY EVENING.
HOWEVER LOCALLY BREEZY TO WINDY CONDITIONS WILL ONCE AGAIN BE SEEN
ALONG THE RIVER VALLEY ON SATURDAY...BUT GUSTS SHOULD STAY BELOW 35
MPH.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JENSEN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Nov 14, 4:39 AM PST, 19 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
439 AM PST FRI NOV 14 2008

AZZ001-003-CAZ519>526-NVZ014>020-022-150400-
NORTHWEST PLATEAU-NORTHWEST DESERTS-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
439 AM PST FRI NOV 14 2008 /539 AM MST FRI NOV 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AZZ002-036-CAZ527-NVZ021-150400-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
439 AM PST FRI NOV 14 2008 /539 AM MST FRI NOV 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHERLY WINDS ARE EXPECTED TODAY ALONG THE COLORADO
RIVER. SUSTAINED WINDS WILL BE IN THE 20 TO 30 MPH RANGE WITH
GUSTS AROUND 45 MPH. A WIND ADVISORY IS IN EFFECT FROM 9 AM PST
/10 AM MST/ UNTIL 6 PM PST /7 PM MST/.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT ANY CONDITIONS WHICH MEET SPOTTER GUIDELINES.

In the hours before

Local storm report, Nov 14, 10:23 PM PST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1023 PM PST FRI NOV 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     NON-TSTM WND GST NEEDLES AIRPORT         34.77N 114.62W
11/14/2008  M47 MPH          SAN BERNARDINO     CA   ASOS

&&

000
Local storm report, Nov 14, 10:50 PM PST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1050 PM PST FRI NOV 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     NON-TSTM WND GST BULLHEAD CITY AIRPORT   35.16N 114.56W
11/14/2008  M44.00 MPH       MOHAVE             AZ   OTHER FEDERAL

&&

000

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Sheep Range

When
November 15, 12:30 AM PST
Where
Sheep Range forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.929, -114.945 (the zone’s center; the record gives no point)

This gust occurred 6 miles SSE of Hayford Peak.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2008Every state in 2008This day in weather historyWarnings in Nevada, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135060.